Minnesota, 2011

Hail and Damaging Wind in Minnesota, July 30, 2011

July 30, 2011 · NWS DLH · 7 events in 3 counties and zones

An east-to-west warm front stalled across the St Croix Valley. Locally intense thunderstorms developed just north of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An east-to-west warm front stalled across the St Croix Valley. Locally intense thunderstorms developed just north of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 5:32 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 30, 5:32 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
632 AM CDT SAT JUL 30 2011

.AVIATION...07/30/12Z ISSUANCE...
MOSTLY VFR CONDITIONS THROUGH THE PERIOD. ISOLATED AND OCCASIONAL
SCATTERED THUNDERSTORMS...WITH LIMITED MOISTURE WILL DEVELOP FROM
WEST TO EAST DURING THE DAY...REMAIN OVER THE AREA THIS EVENING
THEN DISSIPATE TONIGHT. WITH WEAK SURFACE FORCING AND POWERFUL
DYNAMICS ALOFT...WHAT THUNDERSTORMS DO DEVELOP COULD BE VIOLENT
AND PRODUCE LOCAL SHOWERS OF LARGE HAIL WITH DAMAGING WINDS.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT SAT JUL 30 2011/

EXTENDED...SUNDAY NIGHT THROUGH NEXT FRIDAY...

A WAVY ZONAL FLOW ALOFT WILL LIMIT MOISTURE BUT WEAK AND FAST MOVING
SHORT WAVES ALOFT...ACCOMPANIED BY WEAK SURFACE LOWS...WILL BRING
HUMIDITY WITH SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND NIGHT AND
AGAIN THURSDAY. BETWEEN EACH OF THESE...SURFACE HIGH PRESSURE WILL
INJECT DRIER AIR INTO OUR AREA...RESULTING IN COOL NIGHTS AND
SEASONABLE DAYTIME TEMPERATURES.  THE MODELS SUGGEST THAT WINDS
ALOFT WILL VEER...ALLOWING COOL AND DRY AIR TO BECOME MORE
ESTABLISHED OVER OUR AREA THURSDAY NIGHT AND FRIDAY.

&&

.POINT TEMPS/POPS...
DLH  82  63  83  60 /  50  50  10  10
INL  82  57  80  56 /  60  40  10  10
BRD  85  66  85  63 /  60  60  10  10
HYR  87  68  87  58 /  30  50  30  10
ASX  86  67  85  58 /  30  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...STEWART
EXTENDED....EOM
AVIATION...EOM
Hazardous weather outlook, Jul 30, 4:24 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
524 AM CDT SAT JUL 30 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
524 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL AND POSSIBLY
TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 200 PM.

LSZ121-140>148-311030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
524 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL
AND POSSIBLY TORNADOES

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 30, 6:54 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
754 AM CDT SAT JUL 30 2011

MNZ033-034-301315-
CROW WING-SOUTH CASS-
754 AM CDT SAT JUL 30 2011

...STORMS APPROACHING THE BRAINERD LAKES AREA...

AN AREA OF THUNDERSTORMS WILL TRACK EAST AT 50 MPH INTO THE BRAINERD
LAKES AREA THROUGH 1000 AM. THESE STORMS WILL PRODUCE OCCASIONAL
LIGHTNING...BRIEF HEAVY RAIN...GUSTY WINDS...AND POSSIBLY SMALL HAIL.

IF OUTDOORS...SEEK SHELTER INSIDE UNTIL THE STORMS HAVE PASSED.

LAT...LON 4674 9479 4674 9391 4615 9385 4615 9436
      4624 9440 4628 9435 4631 9440 4632 9447
      4630 9455 4635 9466 4634 9473 4638 9478
      4673 9480

GRANING
Local storm report, Jul 30, 7:30 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
830 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HAIL             1 N TWIG                46.91N 92.36W
07/30/2011  E0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

HLUCHAN
Special weather statement, Jul 30, 7:47 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
847 AM CDT SAT JUL 30 2011

MNZ033-034-301430-
CROW WING-SOUTH CASS-
847 AM CDT SAT JUL 30 2011

...STORMS APPROACHING THE BRAINERD LAKES AREA...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WADENA...MOVING EAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO WINDS UP TO 40 MPH...PENNY
SIZE HAIL...AND OCCASIONAL LIGHTNING...

* THE THUNDERSTORM WILL BE NEAR...
  LEADER BY 900 AM...
  PEQUOT LAKES AND NISSWA BY 920 AM...
  BAXTER AND BRAINERD AROUND 930 AM...

IF OUTDOORS...SEEK SHELTER INSIDE UNTIL THE STORMS HAVE PASSED.

LAT...LON 4671 9395 4615 9391 4615 9436 4620 9440
      4624 9440 4628 9435 4631 9440 4632 9447
      4630 9455 4635 9466 4634 9473 4638 9478
      4671 9480

GRANING
Special weather statement, Jul 30, 9:07 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1007 AM CDT SAT JUL 30 2011

MNZ036-038-WIZ006-301545-
BURNETT-PINE-SOUTH AITKIN-
1007 AM CDT SAT JUL 30 2011

...STORMS APPROACHING INTERSTATE 35 AROUND HINCKLEY...

AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINES OF THUNDERSTORMS FROM MCGRATH...TO FOLEY...MOVING EAST AT 35
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS
AROUND 40 MPH...OCCASIONAL LIGHTNING...AND BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  HINCKLEY AROUND 1025 AM...
  PINE CITY AROUND 1040 AM...

SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 4573 9288 4573 9315 4598 9315 4600 9307
      4614 9306 4614 9343 4616 9345 4635 9314
      4613 9216 4572 9247 4572 9252 4564 9252
      4564 9288

GRANING
Special weather statement, Jul 30, 9:10 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 AM CDT SAT JUL 30 2011

MNZ011-019-301600-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
1010 AM CDT SAT JUL 30 2011

...STRONG STORMS MOVING ACROSS SAINT LOUIS COUNTY...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEADOW BROOK TO
LITTLE SWAN...MOVING NORTHEAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  GHEEN AND KINNEY BY 1015 AM...
  MOUNTAIN IRON AND ZIM BY 1020 AM...
  SHERMANS CORNER AND LEONIDAS BY 1025 AM...
  VIRGINIA AND FRANKLIN BY 1030 AM...
  MAKINEN AND GILBERT BY 1035 AM...
  MCKINLEY AND BIWABIK BY 1040 AM...
  WAHLSTEN AND TOWER BY 1050 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4817 9210 4738 9193 4715 9290 4792 9300

DAP
Local storm report, Jul 30, 9:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1036 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             FOXBORO                 46.48N 92.28W
07/30/2011  M0.25 INCH       DOUGLAS            WI   CO-OP OBSERVER

&&

GRANING

The radar

The Duluth radar (KDLH), 79 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, St. Louis

When
July 30, 9:45 AM CST
Where
St. Louis County, 0.93 mi E of Virginia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.520, -92.510

Hail, Crow Wing

When
July 30, 5:15 PM CST
Where
Crow Wing County, Merrifield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.470, -94.170

Funnel Cloud, Crow Wing

When
July 30, 5:50 PM CST
Where
Crow Wing County, 3.45 mi S of (Brd)weiland Fld Bra
Reported by
Trained Spotter
Coordinates
46.350, -94.130

A funnel cloud descended from a rotating wall cloud.

Thunderstorm Wind, Crow Wing

When
July 30, 6:00 PM CST
Where
Crow Wing County, 0.84 mi NW of Crosby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.490, -93.960

Power lines were blown down.

Funnel Cloud, Crow Wing

When
July 30, 6:20 PM CST
Where
Crow Wing County, 2.28 mi SSW of Pine Center
Reported by
Trained Spotter
Coordinates
46.190, -93.940

A funnel cloud remained suspended from a wall cloud.

Hail, Pine

When
July 30, 6:28 PM CST
Where
Pine County, 0.69 mi N of Askov
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.190, -92.780

Heavy Rain, Pine

When
July 30, 7:39 PM CST
Where
Pine County, 0.69 mi N of Askov
Reported by
COOP Observer
Coordinates
46.190, -92.780

Rainfall of 0.90 inch was measured after a ten minute downpour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336192, 336193, 336190, 336196, 336191, 336194, 336195.